Long-term use of opioid may increase risk of depression

New York, Jan 13 (IANS) Opioids may cause short-term improvement in mood but its long-term use imposes risk of new onset of depression, says a new study.

Longer duration of use of opioid — a type of narcotic pain medication derived from opium — is linked with onset of depression after controlling for pain and daily morphine equivalent doses, the findings showed.

“Opioid-related new onset of depression is associated with longer duration of use but not dose,” wrote Jeffrey Scherrer, associate professor at the Saint Louis University in the US.

“Patients and practitioners should be aware that opioid analgesic use of longer than 30 days imposes risk of new onset depression,” Scherrer added.

The study also calls on clinicians to consider the contribution of opioid use when a depressed mood develops in their patients.

Opioid drugs used in the study included codeine, fentanyl, hydrocodone, hydromorphone, levorphanol, meperidine, oxycodone, oxymorphone, morphine and pentazocine.

The study was published in the Annals of Family Medicine.

Leave a Reply

Please enter your comment!

The opinions, views, and thoughts expressed by the readers and those providing comments are theirs alone and do not reflect the opinions of www.mangalorean.com or any employee thereof. www.mangalorean.com is not responsible for the accuracy of any of the information supplied by the readers. Responsibility for the content of comments belongs to the commenter alone.  

We request the readers to refrain from posting defamatory, inflammatory comments and not indulge in personal attacks. However, it is obligatory on the part of www.mangalorean.com to provide the IP address and other details of senders of such comments to the concerned authorities upon their request.

Hence we request all our readers to help us to delete comments that do not follow these guidelines by informing us at  info@mangalorean.com. Lets work together to keep the comments clean and worthful, thereby make a difference in the community.

Please enter your name here